Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 167, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 5, 2008, 11:57 PM CDT for Lucas County, Wayne County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 5, 2008, 11:57 PM CDT (04:57 UTC)
- Expired
- Jun 6, 2008, 12:45 AM CDT
- In force
- 48 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Lucas County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 100 km from the middle of the area, began a volume at 05:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 9:14 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 5.0 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1315 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1479 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 7:40 PM CDT, 4 hours 17 minutes earlier.
Area forecast discussion, Jun 5, 7:40 PM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 740 PM CDT THU JUN 5 2008 .UPDATED PUBLIC DISCUSSION... .DISCUSSION... HAVE UPDATED ZONES TO REFLECT INCREASING SFC INFLOW WHICH IS AT TIMES NEAR 45 MPH INTO THE LINE OF STORMS FORMING ACROSS WESTERN IA. AT THIS TIME...WILL NOT ISSUE AN ADVISORY BUT HIT HARD IN NOWCASTS. ONGOING SVR WX THREAT CONTINUES. 00Z UPPER AIR AND SFC ANALYSES SHOW THAT THE MAIN WAVE IS JUST ROUNDING THE BASE OF THE DEEPENING H500 TROUGH. NO CHANGES TO THINKING...LINE OF SEVERE STORMS SHOULD CONTINUE MOVING NORTHEAST OVERNIGHT AS UPPER LEVEL SYSTEM LIFTS QUICKLY ACROSS THE STATE OVERNIGHT. .PREVIOUS DISCUSSION... DYNAMIC WX STTN UNFOLDING RAPIDLY AS 80 TO 90 KT JET ROTATES OUT OF THE ROCKIES TROF. LN OF TSRA HAD DVLPD OVR CNTRL NEBRASKA INTO CNTRL KS. THERE WILL BE TO AREAS OF FOCUS. ONE ALONG AND N OF THE WRM FRONT WHERE CAP IS WEAKENING...WITH MAIN AREA MOVG INTO WRN IA TWD SNST. EXPECT ALL MODES OF SVR WX INITIALLY...WITH LINE TAKING ON MORE OF A BOW CONFIGURATION TWD 06Z AND AFT WITH HIGH WINDS THE STRONGER THREAT. CELL MVMT LKLY TO BE AT LEAST 50 KTS...HOWEVER WITH THE SYS BEING MORE OF A QLCS INSTEAD OF DISCRETE SYS...TRAINING MAY PRODUCE COPIOUS AMTS OF RAFL. ERN IA MAY YET BE UNDER THE GUN ERY FRI...BUT WX SHOULD BE QUIET BY LATER FRI INTO SAT MRNG. NEXT ROUND EXPECTED BY LATER SAT AFTN INTO SAT NGT WITH ANOTHER SVR ROUND QUITE LKLY. PTRN SEEMS LIKE A BROKEN RECORD WITH NEXT SYS MOVG INTO THE CENTRAL CONUS BY MON. FFA REMAINS FOR TNGT INT FRI MRNG AND IT LOOKS LKLY THAT RAFL TNGT WILL AGGRIVATE FLOODING SITUATION. && AVIATION 06/00Z... SEVERE WEATHER OUTBREAK IS LIKELY FROM MID EVENING THROUGH THE OVERNIGHT HOURS. CONVECTION SHOULD INITIATE IN WESTERN IOWA THEN MOVE EAST ACROSS IOWA DURING THE EVENING AND OVERNIGHT. CURRENTLY...EXPECTATIONS ARE FOR DISCRETE SUPERCELLS TO MOVE ACROSS THE WESTERN/CENTRAL TAF SITES THROUGH 06Z WITH POTENTIAL FOR WIND GUSTS TO 50 KTS OR HIGHER...LOW VSBYS...AND VERY HEAVY RAINFALL. STORMS WILL TRANSITION TO WIND GENERATING STRUCTURES THROUGH 12 TO 13Z EAST...WITH SIMILAR POTENTIAL FOR SVR WINDS...LOW VSBYS...AND HEAVY RAINFALL. TIMING OF EVENTS IN TAF...EXPECT DRYLINE/FRONT TO MOVE EAST BY MID MORNING FRIDAY RESULTING IN VFR CIGS...BUT CONTINUED GUSTY SFC WINDS WITH WINDS TO 40 KTS FRIDAY MORNING./REV && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR ADAIR-ADAMS-AUDUBON- BOONE-CALHOUN-CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS- DECATUR-EMMET-FRANKLIN-GREENE-GUTHRIE-HAMILTON-HANCOCK-HARDIN- HUMBOLDT-KOSSUTH-MADISON-PALO ALTO-POCAHONTAS-POLK-RINGGOLD-SAC- STORY-TAYLOR-UNION-WARREN-WEBSTER-WINNEBAGO-WORTH-WRIGHT. FLASH FLOOD WATCH FROM 10 PM CDT THIS EVENING THROUGH FRIDAY MORNING FOR APPANOOSE-BLACK HAWK-BREMER-BUTLER-DAVIS-GRUNDY- JASPER-LUCAS-MAHASKA-MARION-MARSHALL-MONROE-POWESHIEK-TAMA- WAPELLO-WAYNE. && MS JUN 08/REV
Hazardous weather outlook, Jun 5, 5:10 PM CDT, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 510 PM CDT THU JUN 5 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-061415- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 510 PM CDT THU JUN 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS EVENING IN WESTERN IOWA...THEN SPREAD EASTWARD TONIGHT. ALL MODES OF SEVERE WEATHER ARE POSSIBLE...INCLUDING A FEW LONG TRACK SIGNIFICANT TORNADOES AND STORMS WHICH MAY ALSO PRODUCE SIGNIFICANT WIND DAMAGE THROUGH THE NIGHT TIME HOURS. ADDITIONAL HEAVY RAIN WILL PRODUCE SERIOUS FLASH FLOODING OVER RAIN SATURATED AREAS. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH FRIDAY MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE ONGOING EARLY FRIDAY MORNING WITH ADDITIONAL HEAVY RAIN POSSIBLE BEFORE ENDING BY MIDDAY. WIDESPREAD THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON AND NIGHT WITH ISOLATED SEVERE STORMS AND HEAVY RAIN AGAIN POSSIBLE. SHOWERS AND THUNDERSTORM CHANCES CONTINUE EVERY DAY SUNDAY THROUGH TUESDAY...AND WIDESPREAD RIVER FLOODING WILL CONTINUE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING THROUGH THE NIGHT TIME HOURS...AND POSSIBLY AGAIN SATURDAY AFTERNOON AND NIGHT. REV
In the hours before
Local storm report, Jun 5, 11:00 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
1100 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1056 PM FLASH FLOOD SW EAST PERU 41.22N 93.93W
06/05/2008 MADISON IA LAW ENFORCEMENT
FLASH FLOODING OF CLANTON CREEK.
&&
MDR/BSSLocal storm report, Jun 5, 11:22 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1122 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1122 PM FLASH FLOOD 4 N INDIANOLA 41.42N 93.58W
06/05/2008 WARREN IA LAW ENFORCEMENT
WATER OVER THE ROAD AT 115TH AVE.
&&
MDR/BSSLocal storm report, Jun 5, 11:40 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1140 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM HEAVY RAIN DES MOINES INT AIRPORT 41.58N 93.62W
06/05/2008 E2.00 INCH POLK IA OFFICIAL NWS OBS
OCCURRED IN 45 MINUTES.
&&
MDR/BSSLocal storm report, Jun 5, 11:51 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1151 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM FLASH FLOOD DES MOINES 41.58N 93.62W
06/05/2008 POLK IA AMATEUR RADIO
FLEUR DRIVE SOUTH OF ARMY POST ROAD. CARS STALLED IN
FLOOD WATER OF 8-9 INCHES ON ROAD.
&&
MDR/BSSLocal storm report, Jun 5, 11:53 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1153 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM FLASH FLOOD NORWALK 41.50N 93.68W
06/05/2008 WARREN IA TRAINED SPOTTER
6-8 INCHES OF WATER RUNNING OVER ROADS. UP TO A FOOT OF
STANDING WATER IN OTHER PLACES.
&&
MDR/BSSLocal storm report, Jun 5, 11:57 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1157 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM FLASH FLOOD DES MOINES 41.58N 93.62W
06/05/2008 POLK IA TRAINED SPOTTER
MAN HOLE COVERS BLOWN OFF. GEYSERS OF WATER LEADING TO
FLOODING ON GRAND AVENUE BETWEEN 31ST AND 43RD AVENUES.
&&
BMOYERThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 7:40 PM CDT | Flash Flood Warning | DMX | Adams, Cass | 6 hr |
| Jun 5, 8:00 PM CDT | Tornado Warning | DMX | Adair, Adams, Cass | 34 min |
| Jun 5, 8:25 PM CDT | Tornado Warning | DMX | Adair, Audubon, Cass, Guthrie | 36 min |
| Jun 5, 8:27 PM CDT | Tornado Warning | DMX | Taylor | 48 min |
| Jun 5, 8:30 PM CDT | Flash Flood Warning | DMX | Adair, Adams, Taylor | 6 hr |
| Jun 5, 9:05 PM CDT | Tornado Warning | DMX | Adams, Ringgold, Union | 40 min |
| Jun 5, 9:09 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Union | 51 min |
| Jun 5, 9:15 PM CDT | Flash Flood Warning | DMX | Ringgold, Union | 6 hr |
| Jun 5, 9:17 PM CDT | High Wind Warning | DMX | Calhoun, Emmet, Palo Alto, Pocahontas, Sac | 4 hr |
| Jun 5, 9:37 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Clarke, Madison, Union | 38 min |
| Jun 5, 10:01 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Ringgold, Union | 44 min |
| Jun 5, 10:12 PM CDT | Tornado Warning | DMX | Dallas, Polk | 21 min |
| Jun 5, 10:13 PM CDT | River Flood Warning | DMX | Appanoose, Wayne | 19 hr |
| Jun 5, 11:00 PM CDT | Flash Flood Warning | DMX | Adair, Clarke, Madison, Warren | 5 hr |
| Jun 5, 11:14 PM CDT | Flash Flood Warning | DMX | Boone, Dallas, Polk, Story | 6 hr |
| Jun 5, 11:22 PM CDT | Tornado Warning | DMX | Decatur, Ringgold | 23 min |
| Jun 5, 11:30 PM CDT | Flash Flood Warning | DMX | Decatur | 4 hr |
| Jun 5, 11:42 PM CDT | Tornado Warning | DMX | Clarke | 33 min |
| Jun 5, 11:44 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 31 min |
| Jun 5, 11:55 PM CDT | River Flood Warning | DMX | Polk | 9 hr |
| Jun 6, 12:02 AM CDT | Tornado Warning | DMX | Marion, Warren | 43 min |
| Jun 6, 12:20 AM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 40 min |
| Jun 6, 12:32 AM CDT | Tornado Warning | DMX | Jasper | 28 min |
| Jun 6, 12:46 AM CDT | River Flood Warning | DMX | Polk | 28 hr |
| Jun 6, 12:47 AM CDT | Severe Thunderstorm Warning | DMX | Marshall | 43 min |
| Jun 6, 12:50 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Poweshiek | 40 min |
| Jun 6, 12:55 AM CDT | Flash Flood Warning | DMX | Warren | 3 hr |
| Jun 6, 12:59 AM CDT | Tornado Warning | DMX | Jasper, Marshall, Poweshiek, Tama | 46 min |
| Jun 6, 1:08 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Grundy, Tama | 52 min |
| Jun 6, 1:21 AM CDT | River Flood Warning | DMX | Taylor | 5 hr |
| Jun 6, 1:21 AM CDT | Tornado Warning | DMX | Poweshiek, Tama | 24 min |
| Jun 6, 1:26 AM CDT | Tornado Warning | DMX | Black Hawk, Tama | 34 min |
| Jun 6, 1:36 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 39 min |
| Jun 6, 3:50 AM CDT | Wind Advisory | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more | 12 hr |
| Jun 6, 3:56 AM CDT | Areal Flood Warning | DMX | Madison | 20 hr |
| Jun 6, 4:13 AM CDT | Areal Flood Warning | DMX | Warren | 15 hr |
| Jun 6, 5:03 AM CDT | Areal Flood Warning | DMX | Polk | 6 hr |
| Jun 6, 5:08 AM CDT | Areal Flood Warning | DMX | Story | 6 hr |
| Jun 6, 11:08 AM CDT | Areal Flood Warning | DMX | Polk | 6 hr |
| Jun 6, 11:13 AM CDT | Areal Flood Warning | DMX | Story | 24 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.